MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342973
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: na.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using bd facscalibur flow cytometer waste leaked outside of instrument.There was no report of user impact.The following information was provided by the initial reporter, translated from (b)(6) to english: the cleaning fluid leaks out from under the machine instead of going down into the sludge tank.Is the leak fluid or air? fluid.Was the leak contained within the instrument? inside and dripping out of instrument was the fluid spraying under pressure? no.Is leaked liquid type known? biohazardous or non-biohazardous? no facs flow and waste.Did the leaked liquid have bleach mixed in? not when i was there.Was anyone injured due to the leaked liquid? no.
 
Additional Manufacturer Narrative
H.6.Investigation: ¿ scope of issue: the scope of issue is only limited to facscalibur cytometer 3 color basic ivd, part # 342973, serial #(b)(6).¿ problem statement: customer reported complaint of waste leakage without bleach not contained within the instrument.¿ manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 17may2020 to 17may2021.¿ complaint trend: there are 21 complaints related to a leakage not contained within the instrument.Date range from 17may2020 to 17may2021.¿ manufacturing device history record (dhr) review: dhr part #342973 serial # (b)(6) , file # 342973-e97300285-900147631-08, was reviewed.The instrument met all the manufacturing specifications prior to release.¿ investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the waste leakage not contained within the instrument was due to some worn tubing and connectors.When the customer initially submitted a complaint of a leakage, the tsr (technical service representative) assisting them determined that the tank was not broken and a field service was required for further repairs.The fse (field service engineer) confirmed the issue and replaced sheath and waste tubing from the instrument and wetcart, pressure switch, and two connectors.After the repair the instrument was tested and was functioning as expected with no further leaks.No parts were requested for evaluation as they are not returnable and were discarded.Although the leakage of waste material can pose a potential risk of contamination or chemical exposure, the customer did not come in contact with the leakage and was not harmed in any way.Additionally, there was no spray of fluid so the risk of exposure was low.While this instrument was being used for clinical treatment, no patients were harmed due to this incident and there was no delay in treatment.The safety risk is limited, s2, and there was no impact to customer health or safety.¿ service max review: review of related work order #: 01931986, case #(b)(4) install date: 30jul2008 defective part number: 34363910 - pm kit scan/sort/calib/lsr work order notes: o subject / reported: facs calibur facs flow leaking o problem description: the cleaning fluid leaks out from under the machine instead of going down into the sludge tank.O work performed: change tube facsflow and waste from drawer.Change 4 small tubes in fluidic.Change pressure switch.Change 2 connectors.Test with facscomp beads pass fine.Long run with facsflow to see that everything works fine.O cause: tubes and connectors o solution: n/a ¿ returned sample evaluation: a return sample was not requested because the replaced part is not returnable and was discarded.¿ risk analysis: risk management file part # 342973-01ra, rev.01/vers.A, bd facscalibur failure mode and effect analysis was reviewed.The severity rating in this file is ¿5¿ based on the previous scale rating.This rating is equivalent to ¿s2¿ in sop6078-02¿rev.12/vers.J, whereby a waste leak is obvious or indicated by additional (warning) information and hence the impact to the patient is negligible to none.The current mitigations are adequate with rpn under acceptable range.Hazard(s) identified? ¿yes ¿no o item: sheath reservoir 05-10084-00 o function: hold sheath o potential failure mode: sheath fluid leaks on floor o potential effects of failure: damage to environment o potential causes/mechanisms of failure: sheath tank breaks or leaks from seams o current controls: n/a o recommended actions: n/a o responsible party: n/a o target completion date: n/a o actions taken: n/a o sev: 5 o occ: 3 o det: 3 o rpn: 45 mitigation(s) sufficient ¿yes ¿no ¿ root cause: based on the investigation results, the root cause of the waste leakage not contained within the instrument was due to worn tubing and connectors.¿ conclusion: based on the investigation results, the root cause of the waste leakage not contained within the instrument was due to worn tubing and connectors.The fse replaced several tubes for facsflow and waste, a pressure switch, and two connectors.After the repair, the instrument was rebooted, tested, and functioning as expected.No one was harmed or injured, and no further leaks occurred.The safety risk is limited, s2, and there was no impact to customer health or safety.See h.10.
 
Event or Problem Description
It was reported that while using bd facscalibur flow cytometer waste leaked outside of instrument.There was no report of user impact.The following information was provided by the initial reporter, translated from swedish to english: the cleaning fluid leaks out from under the machine instead of going down into the sludge tank.1.Is the leak fluid or air?fluid.2.Was the leak contained within the instrument? inside and dripping out of instrument.3.Was the fluid spraying under pressure? no.4.Is leaked liquid type known? biohazardous or non-biohazardous? no facs flow and waste.5.Did the leaked liquid have bleach mixed in? not when i was there.6.Was anyone injured due to the leaked liquid?no.

Brand Name
BD FACSCALIBUR FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key11969343
Report Number2916837-2021-00274
Device Sequence Number4543405
Product Code GKZ
UDI-Device Identifier00382903429738
UDI-Public00382903429738
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K923790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number342973
Device Catalogue Number342973
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer10/25/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown